Extensions of the linear bound in the Füredi-Hajnal conjecture

Martin Klazar, Adam Marcus

Research output: Contribution to journalArticlepeer-review

37 Scopus citations


We present two extensions of the linear bound, due to Marcus and Tardos, on the number of 1-entries in an n × n(0, 1) -matrix avoiding a fixed permutation matrix. We first extend the linear bound to hypergraphs with ordered vertex sets and, using previous results of Klazar, we prove an exponential bound on the number of hypergraphs on n vertices which avoid a fixed permutation. This, in turn, solves various conjectures of Klazar as well as a conjecture of Brändén and Mansour. We then extend the original Füredi-Hajnal problem from ordinary matrices to d-dimensional matrices and show that the number of 1-entries in a d-dimensional (0, 1)-matrix with side length n which avoids a d-dimensional permutation matrix is O (nd - 1).

Original languageEnglish (US)
Pages (from-to)258-266
Number of pages9
JournalAdvances in Applied Mathematics
Issue number2
StatePublished - Feb 2007

All Science Journal Classification (ASJC) codes

  • Applied Mathematics


  • (0, 1)-Matrix
  • Extremal theory
  • Ordered hypergraph
  • Stanley-Wilf conjecture


Dive into the research topics of 'Extensions of the linear bound in the Füredi-Hajnal conjecture'. Together they form a unique fingerprint.

Cite this